We endorse the advice given by Schwab et al1 to prescribe by International Nonproprietary Name (INN) whenever possible.2 However, just as drugs given for the right reasons can have unintended adverse effects, so too can interventions designed to reduce one risk give rise to another. The use of brand names serves to distinguish products with the same active ingredient but different formulation or indication. Confusion over the formulation can have serious clinical consequences when calcium antagonists are prescribed. The British National Formulary states with regard to preparations of diltiazem, "Different versions of modified-release preparations may not have the same clinical effect. To avoid confusion between these different formulations of diltiazem, prescribers should specify the brand to be dispensed."3 A hospital consultant wrote to a family physician suggesting that he prescribe for his patient, an 82-year-old man, diltiazem LA (long acting), 300 mg. The family physician could not find this formulation listed and advised the patient to take 5 of his existing 60-mg diltiazem tablets in the morning; these were not long acting. The patient followed these instructions and 3 hours later collapsed and was admitted with complete heart block and a pulse rate of 38/min due to acute diltiazem poisoning. The hospital consultant intended the patient to receive Tildiem LA, 300 mg.4 A similar case has been reported with verapamil.5
Anton C, Cox AR, Ferner RE. Using Trade Names: Sometimes It Helps. Arch Intern Med. 2002;162(22):2636. doi:
Artificial Intelligence Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.